Thomas Hirose, M.D. is a board certified pathologist with subspecialty expertise and board certification in Transfusion Medicine. As director of the Blood Bank in several hospitals, it is his job to oversee all transfusion reactions which may occur from the utilization of blood products. In addition, any patient with a bleeding problem usually comes to his attention because of the therapeutic decisions which need to be made regarding the transfusion of blood products.
This is how he made a difference for the patient.
Recently I received a call from an Internist regarding a 55 year male patient who was severely anemic (hematocrit 18%) and was found to have a positive DAT. The patient was thought to have a small retroperitoneal hemorrhage. The attending physician was reluctant to transfuse any blood and questioned whether he should premedicate this patient with steroids, aspirin and benadryl because there was a positive direct Coombs assay.
The patients serologic evaluation revealed a 2+ reaction with anti-IgG Coombs reagent and 4+ anti-C3d. The indirect Coombs assay was negative. This pattern suggested that the patient may have been exposed to a medication (Cefotetan, Volaren, Unisyn etc.) which could induce a positive direct Coombs and could also be associated with red cell hemolysis.
Upon further investigation of the patient's medical history, it was discovered that he did in fact receive a single dose of Cefotetan 10 day prior to admission. The patient was transfused packed red blood cells. Further exposure to a cephalosporin medication was prevented. The physician was educated that once an autoimmune hemolytic state was ruled out the patient was not in any more danger of a transfusion associated adverse outcome than any other patient. The retroperitoneal hemorrhage was present but probably not the etiology of the anemia. The patient recovered.
Dr. Hirose was alert in recognizing the characteristic laboratory pattern of a drug induced hemolytic anemia. He took the extra step and investigated the patient's past medical history discovering the history of Cefotetan use. His diligence prevented further exposure of the patient to this antibiotic and helped to correct the patient's anemia by authorizing the transfusion of blood.
Dr. Hirose is a pathologist who made a difference for the patient and treating physician by overseeing the Blood Bank for the clinical laboratory.
Dr. Hirose is a partner with the Affiliated Pathologists Medical Group, practicing in Southern California. He serves as the medical director for the transfusion medicine services of Little Company of Mary Hospital, San Pedro Peninsula Hospital, Good Samaritan Hospital, and Saddleback Memorial Medical Center. He serves on the Board of Directors for the American Red Cross for Southern California. He currently is a member of the Transfusion Committee for the College of American Pathologists and serves as a delegate to the California Medical Association.
ADDITIONAL REFERENCES CHARACTERIZATION
Cefotetan-induced hemolysis associated with antibiotic prophylaxis for cesarean delivery.
Naylor CS, Steele L, Hsi R, Margolin M, Goldfinger D.
Department of Obstetrics and Gynecology, Cedars-Sinai Medical Center, Los Angeles, CA, USA.
Am J Obstet Gynecol 2000 Jun;182(6):1427-8 Abstract quote
We describe 3 cases of antibiotic-induced hemolysis associated with cefotetan prophylaxis during cesarean delivery. Each of the 3 patients showed development of significant anemia with documented cefotetan-induced hemolysis.
When postpartum anemia is associated with antibiotic use, immune hemolytic anemia should be considered and included in the differential diagnosis.
Drug-induced hemolysis: cefotetan-dependent hemolytic anemia mimicking an acute intravascular immune transfusion reaction.
Stroncek D, Procter JL, Johnson J.
Department of Transfusion Medicine, Warren G. Magnuson Clinical Center, National Institutes of Health, Bethesda, Maryland 20892-1184, USA.
Am J Hematol 2000 May;64(1):67-70 Abstract quote
Numerous cases of drug-induced hemolytic anemia have been described in patients treated with penicillin or cephalosporin. Second and third generation cephalosporins are more commonly implicated in hemolytic reactions than first generation cephalosporins.
We report a case of severe cefotetan-induced hemolytic anemia in a previously healthy 46-year-old woman undergoing an elective hysterectomy. The patient received 2 g of intravenous cefotetan intraoperatively and subsequently at 12 and 24 h post-operatively. She complained of diarrhea and fever on the third post-operative day and was seen in her gynecologist's office on the fifth post-operative day (hemoglobin = 10.5 g/dL). On the seventh post-operative day, she complained of fever and soreness around the suprapubic catheter site and was given a prescription for 500 mg oral cephalexin four times a day. The next day she was seen in the gynecologist's office and reported feeling better. Ten days after the operation her fatigue worsened and her hemoglobin was 4.8 g/dL. She was transfused with 3 units of packed red blood cells (PRBC) and was given 1 g of cefotetan intravenously. During the transfusion of the second unit of PRBC nursing staff observed gross hemoglobinuria and she subsequently developed acute renal failure. Laboratory chemistry parameters were consistent with severe acute hemolysis.
The patient's direct antiglobulin test was reactive and her serum reacted with cefotetan-coated red blood cells (RBCs) and serum plus soluble cefotetan reacted with untreated RBCs. The titration endpoint of the serum against cefotetan-coated RBCs was 40,960, while the serum plus soluble cefotetan against uncoated RBCs was 2,560.
This case of severe cefotetan-induced hemolysis was complicated by an acute hemolytic event that occurred during the transfusion of PRBC. Clinical and transfusion service staff must consider drug-induced hemolysis in the differential diagnosis of acute anemia.
Cefotetan-induced immune hemolytic anemia.
Chenoweth CE, Judd WJ, Steiner EA, Kauffman CA.
Division of Infectious Diseases, University of Michigan Medical Center, Ann Arbor.
Clin Infect Dis 1992 Nov;15(5):863-5 Abstract quote
Immune hemolytic anemia due to a drug-adsorption mechanism has been described primarily in patients receiving penicillins and first-generation cephalosporins.
We describe a patient who developed anemia while receiving intravenous cefotetan. Cefotetan-dependent antibodies were detected in the patient's serum and in an eluate prepared from his red blood cells. The eluate also reacted weakly with red blood cells in the absence of cefotetan, suggesting the concomitant formation of warm-reactive autoantibodies. These observations, in conjunction with clinical and laboratory evidence of extravascular hemolysis, are consistent with drug-induced hemolytic anemia, possibly involving both drug-adsorption and autoantibody formation mechanisms.
This case emphasizes the need for increased awareness of hemolytic reactions to all cephalosporins.
Severe immune-mediated hemolytic anemia secondary to treatment with cefotetan.
Gallagher NI, Schergen AK, Sokol-Anderson ML, Sheahan EJ, Chaplin H.
Department of Medicine, Washington University Medical School, St. Louis, Missouri.
Transfusion 1992 Mar-Apr;32(3):266-8 Abstract quote
Severe acute hemolytic anemia developed in a woman following treatment with multiple antibiotics for possible postpartum uterine infection. On admission, the hemoglobin was 5 g per dL (50 g/L), the reticulocytes were 35 percent (0.350), the direct antiglobulin test was strongly positive for IgG and C3d (mixed fields), and the indirect antiglobulin test was negative.
Serologic studies revealed antibody to cefotetan that reacted by both the immune complex and the drug adsorption mechanisms.
Before the diagnosis of cefotetan-related immune hemolysis was made, all medications had been discontinued, and the patient received 4 units of red cells and a short course of adrenocorticosteroids. Recovery was prompt and complete.
Cefotetan disodium-induced hemolytic anemia.
Wagner BK, Heaton AH, Flink JR.
Pharmacy Service, United Hospital, St. Paul, MN 55102
Ann Pharmacother 1992 Feb;26(2):199-200 Abstract quote
OBJECTIVE: To report a case of cefotetan disodium-induced hemolytic anemia.
DATA SOURCES: Original research articles and case reports.
DATA SYNTHESIS: A 46-year-old woman developed fulminant hemolytic anemia following a second exposure to intravenous cefotetan disodium for postoperative prophylaxis. She developed respiratory failure requiring intubation and acute renal failure requiring hemodialysis. The hemolysis was successfully treated with plasmapheresis, but the patient died on the 25th postoperative day. Positive Coomb's tests have been reported in less than three percent of patients receiving cefotetan. To our knowledge, this is the first case of fulminant hemolytic anemia associated with intravenous cefotetan disodium therapy.
CONCLUSIONS: Cefotetan should be added to the list of drugs known to cause hemolytic anemia. Monitoring for hemolysis should be considered for patients who receive multiple courses of therapy.
Basic Principles of Disease
Learn the basic disease classifications of cancers, infections, and inflammation
Commonly Used Terms
This is a glossary of terms often found in a pathology report.
Learn how a pathologist makes a diagnosis using a microscope
Surgical Pathology Report
Examine an actual biopsy report to understand what each section means
Understand the tools the pathologist utilizes to aid in the diagnosis
How Accurate is My Report?
Pathologists actively oversee every area of the laboratory to ensure your report is accurate
Last Updated 12/5/2002
Send mail to The Doctor's Doctor with questions or comments about this web site.
Copyright © 2004 The Doctor's Doctor